New Mexico, 2013

High Wind in New Mexico, January 11, 2013

January 11, 2013 · NWS EPZ · 2 events in 2 counties and zones

A strong upper low moving into the Great Basin pushed a strong cold front through Southwest New Mexico and brought wind gusts to 88 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moving into the Great Basin pushed a strong cold front through Southwest New Mexico and brought wind gusts to 88 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 10, 2:10 PM MST, 12 hours 50 minutes earlier.

Area forecast discussion, Jan 10, 2:10 PM MST, 12 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
210 PM MST THU JAN 10 2013

.SYNOPSIS...
BELOW NORMAL TEMPERATURES WILL BE RETURNING TO THE BORDERLAND BY
THE WEEKEND AND BE HERE TO STAY FOR SOME TIME. A COLD FRONT WILL
MOVE THROUGH THE REGION ON FRIDAY AND BRING GUSTY WINDS AND A
CHANGE FOR SNOW SHOWERS OVER THE GILA REGION. DAYTIME HIGHS IN THE
40S AND LOWS IN THE TEENS AND 20S WILL BE COMMON FOR THE WEEKEND
INTO THE MIDDLE OF NEXT WEEK. THE NEXT CHANCE FOR ANY WIDESPREAD
PRECIPITATION COULD BE WEDNESDAY WHICH WOULD FALL IN THE FORM OF
SNOW FOR ALL AREAS.

&&

.DISCUSSION...
ACTIVE WEATHER PATTERN ACROSS THE WESTERN U.S. OVER THE NEXT
WEEK...BUT IT WILL NOT RESULT IN MUCH SENSIBLE WEATHER ACROSS THE
CWA EXCEPT FOR PROLONG BELOW NORMAL TEMPS AND HIT AND MISS SNOW
SHOWERS. ALREADY SEEING CLOUDS ASSOCIATED WITH NEXT DIGGING TROUGH
ENTERING THE GREAT BASIN OVER REGION THIS AFTERNOON. SOUTHWEST
WINDS WILL BE INCREASING TONIGHT IN RESPONSE TO THIS SYSTEM.
MODELS INDICATING INVERSION SETTING UP OVER SACS TOWARD MORNING
JUST ABOVE RIDGETOP WITH 70KTS SHOWING UP ON ALL MODELS. WILL
UPGRADE HIGH WIND WATCH TO WARNING AND MAKE STARTING TIME 09Z WITH
MENTION OF GUSTS OVER 70 MPH POSSIBLE ON EAST SLOPES. INCREASING
SW WINDS AND CLOUD COVER WILL KEEP OVERNIGHT LOWS MILD TONIGHT
WITH SOME AREAS REMAINING ABOVE 40 FOR LOWS. OVER THE LOWLANDS FOR
DURING THE DAY FRIDAY...25KTS AT H85 INDICATED BY MODELS WITH
DECENT GRADIENT...BUT COLD FRONTAL PASSAGE WILL BE EARLY AND A
LACK OF PVA ALOFT COULD KEEP WINDS FROM REACHING FULL POTENTIAL
AND REMAIN JUST BELOW ADVISORY CRITERIA. MOS GUIDANCE BOTH SHOWING
DOWNWARD TREND IN WINDS...SO FOR NOW WILL HOLD OFF ON ADVISORY AND
LET MID SHIFT TAKE ONE LAST LOOK AT IT. BEST LIFT AND MOISTURE
WILL BE OVER NW GRANT COUNTY AND KEPT CHANCE POPS GOING FOR THIS
AREA AND LIGHT QPF AMOUNTS FOR TONIGHT INTO EARLY FRIDAY. HIGHS
TOMORROW WILL LIKELY BE A BIT COOLER THAN TODAY...ESPECIALLY
FURTHER WEST WHERE FRONTAL PASSAGE WILL BE EARLIER IN THE DAY.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...MEAN TROUGH WILL
REMAIN LOCATED FROM ABOUT CENTRAL WY SOUTHWEST INTO SWRN AZ AS A
SERIES OF DISTURBANCES KEEP DROPPING DOWN BACK SIDE AND LETTING
COLD AIR REMAIN IN PLACE. TRICKY PART TO THIS FORECAST WILL BE
TEMPS AS CLOUD COVER WILL LIKELY BE SPORADIC WITH MODELS NOT
SHOWING CONSISTENCY KEEPING CONDITIONS MOSTLY CLOUDY SO EVEN A
COUPLE HOURS OF BREAKS IN CLOUDS WILL MEAN A BIG DROP IN LOWS. DEW
POINTS WILL BE DROPPING INTO THE SINGLE DIGITS FOR THE WEEKEND AND
WITH MOISTURE NOT BEING REAL DEEP...WILL COUNT ON SOME FEW-SCT
PERIODS AND DROP LOWS AT LOWER SIDE OF GUIDANCE IF NOT BELOW IT.
COULD SEE SOME COLDER LOWLAND LOCATIONS BACK INTO THE SINGLE
DIGITS TO LOWER TEENS SEVERAL NIGHTS.

BIGGEST MODEL DISCREPANCY COMES MIDWEEK WITH LATEST 12Z GFS
SHOWING UPPER TROUGH MOVING ACROSS THE CWA TUE INTO EARLY WED WITH
LITTLE TO NO PRECIP. 12Z ECMWF CONTINUES TO BE CONSISTENT WITH
CUTOFF DEVELOPING OVER AZ TUE AND SLOWLY CROSSING THE CWA WED INTO
EARLY THU. EIGHT OF THE TWELVE 12Z GFS ENSEMBLES SHOWING A SLOW
MOVING CUTOFF DEVELOPING SIMILAR TO THE ECMWF AND THE PREVIOUS
RUNS OF GFS SHOWED THIS AS WELL...SO HAVE GONE ALONG WITH THE
ECMWF SOLUTION. ONE CONCERN IS THE MOISTURE THE ECMWF IS GETTING
WED/THU. THE TRAJECTORIES AT LOW LEVELS NOT SHOWING A GOOD SURGE
OF GULF MOISTURE GETTING WRAPPED INTO SYSTEM AND MODELS SEEMS TO
GENERATE PRECIP MAINLY FROM STRONG DYNAMICS ASSOCIATED WITH THE
UPPER LOW. GIVEN THERE HAS BEEN SOME INCONSISTENCY WITH THE PRECIP
FORECAST IN MODELS WITH THIS SYSTEM...HAVE BROUGHT IN SOME 10-20
POPS ACROSS CWA DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH TO
GO MUCH ABOVE THAT JUST YET. TEMPERATURES WILL CONTINUE TO REMAIN
BELOW NORMAL WITH ECMWF INDICATING HIGHS NOT GETTING OUT OF THE
MID TO UPPER 30S WED.

&&

.AVIATION...VALID 11/00Z-12/00Z.
A LARGE WINTER STORM SYSTEM WILL CONTINUE MOVING INTO THE ROCKY
MOUNTAIN REGION THIS EVENING AND FRIDAY.  FEATURE WILL BRING WINDS
24025G35KT FOR ELEVATIONS GENLY ABV 7KFT MSL AFT 03Z...WITH WINDS
24035G55KT ABV 7000 FT EAST OF THE RIO GRANDE BEGINNING 08-09Z.
MDT OCNL SVR TURBC SFC-100 ALG AND EAST OF AREA MOUNTAINS IS
EXPECTED AFT 08Z...WITH LGT-MDT TURBC SFC-150 IS FORECAST
ELSEWHERE AFT 03Z. THERE IS A CHANCE FOR AREAS OF LIGHT BLDU TO
DEVELOP...FURTHER W OF A DMN-COLUMBUS LINE FM 15-18Z.

SNOW LEVELS THIS EVENING IN THE GILA REGION WILL BEGIN AROUND 6000
FEET...LOWERING TO 5000 FEET ALL AREAS BY 13Z.  SCT MVFR CIGS WITH
ISOLD MTN LIFR CIGS ARE EXPECTED FM 06-15Z.

FAST MOVING COLD FRONT WILL MOVE THROUGH OUR AREA FROM THE WEST
BETWEEN 13-17Z...WITH A SHARP DROP IN TEMPS EXPECTED BEHIND. FEATURE
WILL LOWER SNOW LEVELS TO LOWLAND ELEVATIONS...HOWEVER WITH DRIER
AIR FORECAST TO MOVE IN IMMEDIATELY BEHIND...ONLY ISOLD-SCT
CONVECTIVE -SHSN ARE EXPECTED AT BEST.

&&

.FIRE WEATHER...
A RETURN TO COLDER WEATHER IS IN STORE...AS A LARGE WINTER STORM
SYSTEM CONTINUES TO MOVE INTO THE ROCKY MOUNTAIN REGION
TONIGHT AND FRIDAY.  FEATURE WILL BRING WINDY TO VERY CONDITIONS
ACROSS HIGHER ELEVATIONS IN OUR AREA STARTING EARLY THIS EVENING.
HIGHEST WINDS ARE FORECAST FOR THE SACRAMENTO MOUNTAINS...WHERE A
HIGH WIND WARNING IS IN EFFECT FROM 1 AM THROUGH 5 PM THURSDAY.

SNOW LEVELS THIS EVENING IN THE GILA REGION WILL BEGIN AROUND 6000
FEET...LOWERING TO 5000 FEET ALL AREAS BY 13Z.  SYSTEM WILL SEND
FAST MOVING PACIFIC COLD FRONT THROUGH OUR AREA FRIDAY
MORNING...WITH A SHARP DROP IN TEMPS EXPECTED BEHIND. SNOW LEVELS
WILL LOWER TO LOWLAND ELEVATIONS...HOWEVER WITH DRIER AIR FORECAST
TO MOVE IN IMMEDIATELY BEHIND...ONLY ISOLATED TO SCATTERED LIGHT
CONVECTIVE SNOW SHOWERS ARE EXPECTED AT BEST.

UPPER LEVEL TROUGH ASSOCIATED WITH THIS SYSTEM IS QUITE LARGE.
PATTEN GOVERNING PACIFIC JET STREAM BEHAVIOR...WILL MAINTAIN A
ROUGHLY NORTH TO SOUTH JET STREAM ORIENTATION ACROSS THE WESTERN
STATES THROUGH THE MIDDLE OF NEXT WEEK.  THIS WILL CONTINUALLY
REINFORCE THE TROUGH...AND MAINTAIN TEMPERATURES WELL BELOW NORMAL
THROUGH MOST OF NEXT WEEK.

HAINES INDICES OF 3-4 CAN BE EXPECTED TONIGHT...AND WILL LOWER TO
2-3 ALL AREAS STARTING FRIDAY WITH THE COLDER AIR MOVING IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 42  54  26  44  23 /   0  10   0   0   0
SIERRA BLANCA           36  54  26  45  17 /   0   0   0   0   0
LAS CRUCES              37  49  22  42  16 /   0  10   0   0   0
ALAMOGORDO              40  51  18  42  15 /   0  10   0   0   0
CLOUDCROFT              25  31  10  25   4 /   0  20   0   0   0
TRUTH OR CONSEQUENCES   33  45  18  38  15 /  10  10   0  10   0
SILVER CITY             32  38  18  35  14 /  30  30  10  10   0
DEMING                  33  49  15  41  13 /  10  10   0  10   0
LORDSBURG               36  46  17  43  14 /  20  20  10  10   0
WEST EL PASO METRO      43  55  26  44  21 /   0  10   0   0   0
DELL CITY               35  56  24  47  13 /   0   0   0   0   0
FORT HANCOCK            38  58  25  48  20 /   0   0   0   0   0
LOMA LINDA              36  49  21  39  16 /   0   0   0   0   0
FABENS                  40  55  26  46  18 /   0  10   0   0   0
SANTA TERESA            39  53  22  43  15 /   0  10   0   0   0
WHITE SANDS HQ          39  50  21  41  18 /   0  10   0   0   0
JORNADA RANGE           35  50  12  40   6 /   0  10   0   0   0
HATCH                   35  46  17  39  13 /   0  10   0   0   0
COLUMBUS                38  51  21  43  14 /   0  10   0   0   0
OROGRANDE               39  51  21  42  16 /   0  10   0   0   0
MAYHILL                 33  39  15  32   6 /   0  20   0   0   0
MESCALERO               30  40  12  34   8 /   0  20   0   0   0
TIMBERON                31  37  13  35   7 /   0  20   0   0   0
WINSTON                 33  40  14  35  12 /  10  10  10  10   0
HILLSBORO               33  40  16  35  14 /  10  20  10  10   0
SPACEPORT               32  46  19  39  12 /   0  10   0   0   0
LAKE ROBERTS            28  32  11  34   6 /  30  30  10  10   0
HURLEY                  32  39  16  37  11 /  30  30  10  10   0
CLIFF                   34  38  16  39  13 /  40  30  10  10   0
MULE CREEK              29  33   6  35   5 /  50  30  10  10   0
FAYWOOD                 34  36  14  37  12 /  20  30  10  10   0
ANIMAS                  37  47  18  42  14 /  10  20  10  10   0
HACHITA                 36  48  17  41  13 /  10  20  10  10   0
ANTELOPE WELLS          35  44  19  44  14 /  10  10   0   0   0
CLOVERDALE              32  39  17  39  15 /  10  20   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 AM TO 5 PM MST FRIDAY FOR NMZ415-416.

TX...NONE.
&&

26/22
Hazardous weather outlook, Jan 10, 6:17 AM MST, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
617 AM MST THU JAN 10 2013

NMZ401>417-TXZ418>424-111245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
617 AM MST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER THROUGH THIS EVENING. A FEW RAIN AND SNOW
SHOWERS WILL OCCUR AFTER MIDNIGHT WEST OF THE RIO
GRANDE...ESPECIALLY OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP UPPER LEVEL TROUGH WITH A COLD FRONT WILL MOVE INTO THE
SOUTHWESTERN UNITED STATES ON FRIDAY. THIS WEATHER PATTERN WILL
BRING WINDY CONDITIONS TO THE REGION TOMORROW WITH WESTERLY WINDS
HAVING SUSTAINED SPEEDS AROUND 30 MPH ACROSS MUCH OF THE LOWLANDS
AND NEAR 40 MPH OVER THE HIGHER MOUNTAINS. WIND GUSTS WILL ALSO
EXCEED 60 MPH OVER A FEW LOCATIONS ON FRIDAY..ESPECIALLY ALONG
EASTERN MOUNTAIN SLOPES. THE WINDS WILL CAUSE BLOWING DUST WITH
REDUCED VISIBILITIES LESS THAN A MILE OVER A FEW AREAS INCLUDING
PORTIONS ALONG INTERSTATE 10 BETWEEN EL PASO AND LAS CRUCES AND ALSO
AROUND DEMING AND LORDSBURG. A FEW RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS ARE EXPECTED BUT PRECIPITATION SHOULD BE GENERALLY LIGHT
ALTHOUGH UP TO 2 INCHES OF SNOW MAY FALL OVER ISOLATED MOUNTAIN
AREAS ABOVE 7000 FEET.

COLDER MOSTLY DRY WEATHER RETURNS SATURDAY AND SUNDAY WITH DAYTIME
HIGH TEMPERATURES AROUND 15 DEGREES BELOW NORMAL AND MORNING LOWS
WELL BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT NEEDED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Tularosa Basin

When
January 11, 3:00 AM MST to 10:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

A peak gust of 88 mph was reported 5 miles northeast of San Augustin Pass. Other peak gusts included 82 mph 1 mile west of White Sands Main Post and 78 mph at San Augustin Pass.

High Wind, Lowlands of the Bootheel

When
January 11, 5:00 AM MST to 12:00 PM MST
Where
Lowlands of the Bootheel forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A Mesonet site 15 miles south-southwest of Hachita reported a peak gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431544, 431548.